Florida, 2007

Tornado and Hail in Florida, July 21, 2007

July 21, 2007 · NWS MFL · 8 events in 3 counties and zones

A mid and upper level trough moving southward across Florida on July 21st destabilized the atmosphere and set the state for severe afternoon thunderstorms across Southeast Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15 million
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A mid and upper level trough moving southward across Florida on July 21st destabilized the atmosphere and set the state for severe afternoon thunderstorms across Southeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jul 21, 8:57 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Jul 21, 8:57 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
957 AM EDT SAT JUL 21 2007

...A FEW SEVERE STORMS POSSIBLE THIS AFTERNOON...

.UPDATE...THE MORNING MIAMI SOUNDING SHOWS THAT IT HAS BECOME MORE
UNSTABLE ACROSS MAINLAND SOUTH FLORIDA TODAY...WITH THE H5 TEMP
DOWN FROM -7.3C YESTERDAY TO NOW -8.3C. THERE IS EVEN COLDER AIR
ALOFT UPSTREAM...WITH THE TAMPA SOUNDING SHOWING AN H5 TEMP OF
-9.9C AND THE CAPE AT -8.9C. THE CAPE PROFILE IN THE HAIL GROWTH
LAYER IS EXCELLENT ON ALL SOUNDINGS THIS MORNING...AND WITH
STRONG HEATING AND WATER VAPOR IMAGERY SHOWING AN INCOMING DIGGING
TROUGH (WHICH WILL RESULT IN CONTINUED COLD AIR ADVECTION AT MID
LEVELS THIS AFTERNOON AND BETTER UPPER LEVEL DIFFLUENCE)...BELIEVE
THE SEVERE RISK HAS INCREASED SINCE YESTERDAY WHEN WE EVEN HAD
A FEW SEVERE HAIL REPORTS ACROSS THE AREA THEN. ALSO...THERE IS AN
OLD BOUNDARY WHICH HAS DRIFTED SOUTH INTO THE AREA THAT ONE CAN
MAKE OUT IN SATELLITE IMAGERY. THIS BOUNDARY STRETCHES FROM THE
GULF ACROSS THE SOUTHERN PENINSULA FROM ABOUT A NAPLES TO PALM
BEACH LINE. THINKING THAT ACTIVITY WILL CONCENTRATE NEAR THIS
BOUNDARY THIS AFTERNOON...AND AS SEA BREEZES FORM ALONG BOTH
COASTS...EXPECT ACTIVITY TO BECOME MOST NUMEROUS INTERIOR
AREAS ESP VCNTY OF THE LAKE...THOUGH ANYWHERE CAN SEE STORMS TODAY
ALONG WITH THE POTENTIAL FOR A FEW SEVERE STORMS. ALTHOUGH
CLIMATOLOGICALLY SPEAKING...STRONG GUSTY WINDS WOULD BE THE MAIN
THREAT...THE CURRENT ENVIRONMENT SUGGESTS THAT LARGE HAIL IS THE
GREATEST SEVERE THREAT THIS AFTERNOON GIVEN THE COLD TEMPS ALOFT
AND CAPE PROFILE...BUT HIGH WINDS CANNOT BE RULED OUT AS WELL. WE
HIGHLIGHTED THIS IN THE UPDATED FORECAST ALREADY SENT OUT. /DG

&&

.AVIATION...VFR CONDITIONS WILL MOSTLY PREVAIL NEXT 24 HOURS
ALTHOUGH SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS MORNING BETWEEN 14Z AND 15Z CONTINUING UNTIL AROUND
02Z. THE INITIAL DEVELOPMENT WILL BE ALONG BOTH THE WEST COAST AND
EAST COAST SEA BREEZES. THE STEERING FLOW IS VERY WEAK AND STORM
MOTION WILL BE 5 KNOTS OR LESS. A VERY UNSTABLE ATMOSPHERE WILL
ALSO LEAD TO POSSIBLE ONE INCH HAIL OR LARGER AND SURFACE WIND
GUSTS TO AROUND 50 KNOTS. HOWEVER, DUE TO THE SLOW MOVEMENT OF
THIS ACTIVITY ONLY VCTS WILL BE INCLUDED IN THE TAFS AND AMEND AS
REQUIRED. /KB

&&

.PREV DISCUSSION... /ISSUED 200 AM EDT SAT JUL 21 2007/

DISCUSSION...LONG WAVE TROUGH DEEPENS OVER THE E U.S. DISPLACING
THE RIDGE THAT HAS BEEN OVER THE AREA THE PAST FEW DAYS. SUBSIDENCE
ALOFT DECREASES IN TURN AND A MORE UNSTABLE ATMOSPHERE DEVELOPS. AT
THE LOWER LEVELS...A FRONTAL TROUGH...ASSOCIATED WITH THE UPPER
TROUGH...MOVES S AND STALLS JUST N OF THE CWA WHICH AIDS IN THE
INSTABILITY AS WELL. BY MONDAY...THE UPPER LOW BECOMES CUT OFF FROM
THE GENERAL UPPER LEVEL FLOW AND GRADUALLY RETROGRADES SW TOWARD THE
CENTRAL MS RIVER VALLEY. THE UPPER TROUGH DOMINATES TODAY AND SUN.
STEERING WINDS ALMOST NIL TODAY BUT BECOME SW SUN THROUGH TUE AS
THE TROUGH/CLOSED LOW AFFECT AREA. E COAST POPS SLIGHTLY HIGHER SUN
THROUGH TUE AS A RESULT. CUT OFF UPPER LOW BECOMES FAR ENOUGH W
TOWARD THE LATTER PART OF NEXT WEEK THAT STEERING WINDS BECOMES
EASTERLY AS THE ATLC RIDGE REBUILDS OVER S FLA. THIS SHIFTS THE
EMPHASIS OF HIGHER POPS TOWARD THE W. PWATS MAINTAIN STEADY THROUGH
THE WEEKEND BUT A GRADUAL INCREASE OCCURS NEXT WEEK AIDING IN
INCHING POPS UPWARD.

AVIATION...MOSTLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE
PERIOD, HOWEVER SCATTERED THUNDERSTORMS MAY DEVELOP BY AFTERNOON.
THE MAJORITY OF THIS ACTIVITY WILL LIKELY OCCUR ALONG SEA BREEZE
BOUNDARIES AND OVER INTERIOR SECTIONS OF SOUTH FLORIDA ESPECIALLY IN
THE LAKE OKEECHOBEE REGION... VCTS HAS BEEN LEFT IN THE TAFS FOR
SATURDAY AFTERNOON / EARLY EVENING. OTHERWISE, SURFACE WINDS WILL
MOSTLY REMAIN FROM THE SOUTHWEST...WITH SPEEDS DURING THE AFTERNOON
AOB 7 KNOTS.

MARINE...WINDS 10 KNOTS OR LESS WITH SEAS LESS THAN 4 FEET THROUGH
THE PERIOD.

FIRE WEATHER...NO CONCERNS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  90  77  89  76 / 50 30 60 30
FORT LAUDERDALE  90  80  90  76 / 50 30 50 30
MIAMI            91  78  91  77 / 50 30 50 30
NAPLES           90  76  89  76 / 60 30 50 30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&
Hazardous weather outlook, Jul 21, 10:45 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATED
NATIONAL WEATHER SERVICE MIAMI FL
1145 AM EDT SAT JUL 21 2007

FLZ063-066>075-168-172>174-220130-
GLADES-HENDRY-INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-
INLAND COLLIER-INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-
METRO MIAMI DADE-MAINLAND MONROE-COASTAL PALM BEACH-
COASTAL BROWARD-COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
1145 AM EDT SAT JUL 21 2007

...SEVERE THUNDERSTORM WATCH ALL OF MAINLAND SOUTH FL UNTIL 9 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: NUMEROUS THUNDERSTORMS CAN BE EXPECTED TO DEVELOP ACROSS
SOUTH FLORIDA TODAY MAINLY IN THE AFTERNOON AND EARLY EVENING.
MOST OF THIS ACTIVITY WILL BE LOCATED ACROSS INTERIOR SECTIONS
ESPECIALLY AROUND THE LAKE OKEECHOBEE REGION. A FEW STORMS COULD
EVEN BECOME SEVERE WITH THE PRIMARY THREAT BEING FREQUENT
LIGHTNING... HEAVY RAINFALL... WIND GUSTS TO NEAR 60 MPH...AND
LARGE HAIL UP TO THE SIZE OF GOLF BALLS.

WIND: THE STRONGEST THUNDERSTORMS MAY PRODUCE WIND GUSTS IN EXCESS
OF 60 MPH.

HAIL: THE STRONGEST THUNDERSTORMS MAY PRODUCE HAIL UP TO THE SIZE
OF GOLF BALLS.

WATERSPOUTS: WITH THE LIGHT FLOW ACROSS THE AREA THERE WILL BE A
SLIGHT CHANCE OF WATER SPOUTS TODAY ACROSS THE COASTAL WATERS.

FLOODING: DUE TO THE SLOW STORM MOTION TOWARD THE NORTHEAST TODAY
THERE WILL BE A SLIGHT RISK OF SOME MINOR FLOODING OF POORLY
DRAINED ROADWAYS ACROSS THE EAST COAST METRO AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXCEPTED TO DEVELOP EACH
DAY, BUT WILL BE STRONGEST MAINLY DURING THE AFTERNOON AND EARLY
EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON AND POSSIBLY
THROUGH EARLY THIS EVENING.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jul 21, 11:54 AM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1254 PM EDT SAT JUL 21 2007

FLZ063-066-211730-
HENDRY FL-GLADES FL-
1254 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 1253 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS MOVING INTO THE WESTERN HALF OF GLADES AND
HENDRY COUNTIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES. A
WARNING WILL BE ISSUED IF THESE STORMS INTENSIFY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.

KOB
Special weather statement, Jul 21, 1:04 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
204 PM EDT SAT JUL 21 2007

FLZ068-168-211830-
METRO PALM BEACH COUNTY FL-COASTAL PALM BEACH COUNTY FL-
204 PM EDT SAT JUL 21 2007

...STRONG THUNDERSTORM MOVING ACROSS THE AREA...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A STRONG THUNDERSTORM WAS RAPIDLY DEVELOPING NEAR HAVERHILL...MOVING
SOUTH AT 5 MPH.

THIS STORM WILL AFFECT...

HAVERHILL...
MANGONIA PARK...
WEST PALM BEACH...

AND SURROUNDING COMMUNITIES.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS TO 50 MPH...PEA-SIZED
HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE POSSIBLE.
LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN FLORIDA. TREES
AND OPEN SHELTERS OFFER NO PROTECTION. WIND GUSTS OF UP TO 50 MPH CAN
DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM PASSES.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT
SATURDAY EVENING FOR SOUTHERN FLORIDA.

KOB

The radar

The Miami radar (KAMX), 55 km away, was scanning. The volume nearest the first event began at 18:13 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 hail, 2 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Lightning, Broward

When
July 21, 1:15 PM EST
Where
Broward County, Pembroke Pines
Property damage
$5,000
Reported by
Newspaper
Coordinates
26.050, -80.170

Lightning struck a home in the 1500 block of NW 167th Avenue in Pembroke Pines. The attic was filled with smoke and a vent on the home was charred.

Lightning, Palm Beach

When
July 21, 1:30 PM EST
Where
Palm Beach County, Palm Beach
Property damage
$15 million
Reported by
Newspaper
Coordinates
26.720, -80.030

The landmark Casa Amado mansion at 455 North County Road which was undergoing renovations was severely damaged by an apparent lightning strike. The mansion was totaled, with damage estimated at $15 million or more.

The fire department was called in at 1135 PM after calls reporting smoke were received. Storms affected the area sometime around 230 PM, which is the time the lightning strike was believed to have occurred.

Hail, Palm Beach

When
July 21, 2:00 PM EST
Where
Palm Beach County, 0.69 mi S of Seminole Manor
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
26.590, -80.070

Thunderstorm Wind, Palm Beach

When
July 21, 2:00 PM EST
Where
Palm Beach County, 0.69 mi S of Seminole Manor
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
26.590, -80.070

Tornado, Miami-Dade

When
July 21, 2:20 PM EST to 2:25 PM EST
Where
Miami-Dade County, 4.33 mi NNW of Perrine Arpt
Rating
EF0
Path length
0.5 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
25.680, -80.550

Trained storm spotter reported a tornado about 4 miles west of the intersection of Krome Avenue and Kendall Drive in unpopulated Miami-Dade County. Law enforcement confirmed the tornado, which did no damage.

Funnel Cloud, Palm Beach

When
July 21, 2:35 PM EST to 2:40 PM EST
Where
Palm Beach County, 3.39 mi WSW of Boca Raton Public Ar
Reported by
Law Enforcement
Coordinates
26.350, -80.150

Palm Beach County Sheriff's Office reported a funnel cloud at Palmetto Park and Powerline Road in Boca Raton.

Hail, Broward

When
July 21, 2:42 PM EST
Where
Broward County, Pembroke Pines
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
26.050, -80.170

Dime to nickel size hail.

Thunderstorm Wind, Miami-Dade

When
July 21, 3:01 PM EST
Where
Miami-Dade County, 2 mi N of Miami Lake
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
25.949, -80.300

A large branch of 6 to 8 inches thick was broken off tree.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyThe tornado archive for Florida, 2007Warnings in Florida, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 50341, 50344, 50323, 50326, 50329, 50322, 50339, 50355.